The FDA has published a consumer drug safety warning regarding the use of bone-strengthening drugs known as bisphosphonates. Long offered in prescription form as a means of treating bone density loss and osteoporosis, the drugs recently have been associated with an increased risk of bone fractures in certain patients.

The specific fracture in question brought the issue to FDA attention because it is so rare. It is a thigh bone fracture, which is not an ordinary site for breakage, even in the elderly patients most commonly prescribed bisphosphonates. Such patients are more likely to have hip or lower-leg fractures, or arm fractures from falling. The large amount of muscle in the thigh tends to protect it from such fractures. The relatively high occurrence of such breaks correlated strongly with patients who have been taking bisphosphonates for five years or more.

Labeling will change for all oral and injected bisphosphonates that are approved for the treatment of osteoporosis, while other types will not be affected. The new labels will be updated to reflect the particulars of the increased risk that has been observed.

Doctors are stressing that patients should not stop taking their medication on their own initiative. Instead, they suggest that all bisphosphonate patients read their literature and familiarize themselves with the symptoms of a thigh bone fracture. They should consult with their healthcare professional at the earliest opportunity if they have any concerns, particularly if they have been taking the medications for five years or more. In addition, the FDA is urging doctors to reconsider the use of bisphosphonates as a treatment, and to reevaluate their patients periodically to see if continuing to administer the medication for long periods of time is the best course of action.

Patients with concerns who wish to evaluate the matter on their own time are also invited to consult the FDA’s MedWatch program.